Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 22, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 18, 2004, 4:59 PM MST for Mohave County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2004, 4:59 PM MST (23:59 UTC)
- Expired
- Aug 18, 2004, 5:45 PM MST
- In force
- 46 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 133 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 12.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 441 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 2482 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 182359 SVRVEF AZC015-190045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 459 PM MST WED AUG 18 2004 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA * UNTIL 545 PM MST * AT 455 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NORTH CENTRAL MOHAVE COUNTY...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHERN MOHAVE COUNTY AT 510 PM MST LAT...LON 3651 11388 3631 11394 3631 11346 3659 11352 $$ CZYZYK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:20 PM MST, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 18, 3:20 PM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 320 PM PDT WED AUG 18 2004 .SYNOPSIS...A WEAK RIDGE OF HIGH PRESSURE WILL SLOWLY BUILD OVER THE SOUTHERN GREAT BASIN AND MOJAVE DESERT THROUGH THE END OF THE WEEK. THIS WILL BRING DRIER CONDITIONS TO THE AREA...HOWEVER ENOUGH MOISTURE TO REMAIN ACROSS THE DISTRICT TO ALLOW FOR ISOLATED AFTERNOON THUNDERSTORMS THROUGH FRIDAY MAINLY OVER NORTHWEST ARIZONA AND EXTREME SOUTHEAST NEVADA. TEMPERATURES TO REMAIN NEAR NORMAL. && .SHORT TERM...WEAK SHORT WAVE MOVING ACROSS SOUTHERN NEVADA THIS AFTERNOON BEST SEEN ON WATER VAPOR HAS HELPED DYNAMICS ACROSS THE SOUTHEAST PORTION OF THE CWA. SCATTERED THUNDERSTORMS HAVE ONCE AGAIN FORMED AND ANTICIPATE THAT ISOLATED ACTIVITY TO LINGER WELL INTO THE TONIGHT PERIOD. AS THE SHORT WAVE MOVES ACROSS THE AREA WEAK NORTHWEST FLOW TO REMAIN ACROSS THE CWA INTO THE FIRST PART OF FRIDAY. OVERALL AIRMASS BEGINS TO DRY OUT UNDER NORTHWEST FLOW...BUT FLOW REMAINS ON THE LIGHT SIDE THUS MOISTURE WILL BE SLOW TO EXIT THE AREA. THUS DAYTIME HEATING TO CONTINUE TO COMBINE WITH NEG LI TO PRODUCE ISOLATED AFTERNOON CONVECTION INTO THURSDAY AND FRIDAY. BEST AREA FOR CONVECTION TO BE OVER LINCOLN/MOHAVE COUNTIES...BUT MAY NEED TO TWEAK A LITTLE FURTHER WEST ESPECIALLY THURSDAY AND WILL LET MID CREW LOOK AT THIS. BY SATURDAY MODELS DEPICT WEAK TROUGH FORMING OFF CALIFORNIA COAST AND TURNING FLOW ALOFT TO MORE SOUTHWEST WHICH SHOULD FURTHER DRYING OF CWA. HOWEVER...ENOUGH DYNAMICS REMAIN OVER THE NORTHERN MOUNTAINS WITH ASSOCIATED NEG LI/RESIDUE MOISTURE TO KEEP ISOLATED ACTIVITY THIS AREA FOR THE AFTERNOON. OVERALL LITTLE CHANGE IN TEMPS WITH MOST READINGS BEING NEAR NORMAL THROUGH THE SHORT TERM. && .LONG TERM...TEMPERED FORECAST FROM PREVIOUS SHIFT LOOKING PRETTY GOOD AS LATEST MODEL RUNS ARE BEGINNING TO BACK OFF ON THE STRENGTH AND SOUTHERN TRACK OF THE LOW PRESSURE SYSTEM. LAST FEW GFS RUNS HAVE KEPT THE BULK OF THE SYSTEM OVER THE PACNW...WITH TROUGHING OVER THE REST OF THE WESTERN US BY MONDAY. IT DOES APPEAR THE GFS IS DIGGING SOME ENERGY DOWN THE BACKSIDE OF THE TROUGH THROUGH CA AND NV ON TUESDAY TO CARVE IT A LITTLE DEEPER OVER THE FORECAST AREA...BUT EVEN SO...THIS IS MUCH WEAKER THAN THE CLOSED LOW SCENARIO DEPICTED BY THE 00Z MODELS LAST NIGHT. NEW GFS RUNS ARE SUPPORTED BY THE 12Z EURO...AND THE UKMET AND CANADIAN. INCREASED WINDS A LITTLE BIT IN THE GRIDS...ESP OVER NORTHWEST ARIZONA WHERE WE COULD SEE SOME BREEZY CONDITIONS DEVELOP BY MONDAY AS THE TROUGH APPROACHES. TWEAKED A FEW TEMPS..BUT OVERALL THEY LOOKED PRETTY GOOD. DID ADD SOME SLIGHT CHANCE POPS TO THE NORTHERN ZONES ON TUESDAY JUST AHEAD OF THE TROUGH AXIS. THINK THERE WILL BE ENOUGH MOISTURE/INSTABILITY AVAILABLE FOR THIS. && .AVIATION...BIGGEST THREAT FROM SURROUNDING THUNDERSTORMS WILL BE SUDDEN CHANGES IN WIND SPEED/DIRECTION DUE TO OUTFLOW WINDS. WILL PROBABLY KEEP A TEMPO GROUP IN FOR THE FIRST FEW HOURS OF THE 00Z TAF ISSUANCE TO COVER STORMS NORTH OF THE LAS VEGAS VALLEY THAT ARE DRIFTING SOUTHWARD...BUT THESE COULD FALL APART BEFORE THEY GET HERE. OTHERWISE...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED AT KLAS. && .VEF WATCHES/WARNINGS/ADVISORIES... .NV...NONE. .AZ...NONE. .CA...NONE. && JENSEN/DAVIS
Hazardous weather outlook, Aug 18, 9:10 AM MST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 910 AM PDT WED AUG 18 2004 AZZ001>003-036-CAZ026>029-NVZ014>022-191700- DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY- LAKE HAVASU AND FORT MOJAVE-LAKE MEAD NATIONAL RECREATION AREA- LAS VEGAS VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY- NORTHWEST DESERTS-NORTHWEST PLATEAU- OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES- SAN BERNARDINO COUNTY DESERTS-SAN BERNARDINO COUNTY- UPPER COLORADO RIVER VALLEY-SHEEP RANGE-SOUTHERN CLARK COUNTY- SPRING MOUNTAINS-RED ROCK CANYON- WESTERN CLARK AND SOUTHERN NYE COUNTY- 910 AM PDT (910 AM MST) WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA/SOUTHERN NEVADA AND NORTHWEST ARIZONA. .DAY ONE...TODAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING...PARTICULARLY OVER MOHAVE AND LINCOLN COUNTIES. ALTHOUGH THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW...ISOLATED HEAVY RAIN CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. JENSEN
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:32 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 28 min |
| Aug 18, 3:16 PM MST | Flash Flood Warning | VEF | Mohave | 59 min |
| Aug 18, 4:17 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 43 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.